Klonopin is the brand name for a drug called clonazepam, which belongs to the benzodiazepine class of chemicals. The drug is used for a variety of medicinal purposes, including as a sleep aid and to treat anxiety and panic disorders. It is in a broad class of psychoactive substances known as central nervous system depressants along with barbiturates and alcohol.
Table of Contents
Depressants work by managing excitability in the nervous system in a way that suppresses activity. Most depressants achieve this by interacting with a naturally occurring chemical called gamma-Aminobutyric acid (GABA). GABA is responsible for regulating excitability in the nervous system. However, people who have anxiety or sleep disorder may have something biological or psychological that is preventing your brain from achieving balanced chemistry.
Klonopin and other benzodiazepines can help correct this imbalance by binding to GABA receptors and increasing the effectiveness of GABA. Benzodiazepines like Klonopin are usually prescribed for short-term therapeutic use, or they are prescribed off and on as needed.
Long-term use of this medication can result in chemical dependence or addiction. Klonopin is designed to be used to correct imbalances, so the drug is administered on a specific schedule where it is introduced, and then users are slowly weaned off it. Taking it to treat symptoms in the long term can lead to dependence.
Benzodiazepines like Klonopin can also be abused by people who are looking for an alcohol-like intoxication. When the drug is taken in a high dose, it can cause sedation, euphoria, and a release of inhibitions.
High doses can also lead to an overdose where breathing is slowed, and you become heavily sedated. However, fatal Klonopin overdoses are rare when the drug is used on its own, but it may be more likely if alcohol or other depressants are also involved.
The U.S. Food and Drug Administration warns that Klonopin and other benzodiazepines can lead to withdrawal symptoms, dependence, and severe substance use disorders, especially in addiction-prone patients. But how do you know how much Klonopin is too much for you? Learn more about Klonopin and how you can know if you’re taking too much for your health and safety.
Signs of Klonopin Addiction
Klonopin can start to cause a substance use disorder after heavy or frequent use, but you may develop a problem quickly, especially if you’re not paying attention to the signs. Catching a substance use problem early can help you to avoid some of the most severe consequences like health problems, financial issues, or strained relationships.
However, it’s important to note that even severe substance use disorders can be treated. Substance use disorders typically start with a pattern of drug abuse, which means you are using the drug more than directed, using the drug longer than intended, or using the drug to get high. Abuse is much more likely to result in a substance use problem than prescribed use. Still, it’s possible for some people to start to develop a dependence on Klonopin after only taking prescribed doses.
Ready to get help? It’s just a call away!
Ready to get help? It’s just a call away!
Chemical dependence occurs when your body starts to become used to the chemical in your system. The first sign of a developing dependence is tolerance. If you start to become tolerant of Klonopin, you may start to feel like your normal dose is less effective than it used to be. In reality, your brain may just be adapting to the chemical in your nervous system and balancing your brain chemistry around it. If you continue to use or increase the dosage, you may become chemically dependent on the drug.
Dependence is when your brain is not just tolerant of the drug; it begins to rely on it. Human brains are adaptable, and it will adapt your brain chemistry to Klonopin by integrating it into your normal brain chemistry. You may stop producing more of your own excitatory chemicals and stop producing inhibitory chemicals.
If you become physically dependent, you may start to experience withdrawal symptoms when you cut back or stop using Klonopin. Like other depressants, withdrawal symptoms can be dangerous if you stop using them abruptly. Common withdrawal symptoms can include:
- Stomach pain
In some cases, Klonopin withdrawal can cause a serious medical condition called delirium tremens, which is characterized by sudden and severe confusion, panic, anxiety, loss of consciousness, and seizures. Without medical attention, delirium tremens can be deadly. If you or someone you know is experiencing Klonopin withdrawal symptoms, it’s important to speak to seek medical attention from a hospital or detox facility as soon as possible.
Addiction is officially diagnosed as a severe substance use disorder in the Diagnostic and Statistical Manual of Mental Disorders, 5th Edition: DSM-5, and it’s characterized by compulsive drug use despite serious consequences. Addiction can affect your mental and physical well-being, your social life, your career, and it can cause legal issues.
If Klonopin use has led to problems in any of these areas and you still can’t manage to stop, you might be addicted. Addiction is a chronic disease that affects the brain. In many cases, people who are addicted don’t realize their substance use has become a problem. But in some cases, you may know your drug use has become a problem and still find it difficult to quit.
Signs of a Klonopin Overdose
High doses of Klonopin can potentially lead to a dangerous overdose. As a depressant, Klonopin suppresses the nervous system, and in high doses, it can even suppress important functions.
Depending on your size, age, and what the drug is prescribed for, a standard dose should be between 0.5 and 1 milligram. Doses between 2 and 3 milligrams can be less effective for therapeutic purposes and may start to cause adverse effects like drowsiness, lowered inhibitions, dizziness, loss of motor control, and heavy sedation.
At this level, it will be dangerous to operate a car or other heavy machinery. Plus, falls can lead to potentially serious injuries. Doses higher than 4 milligrams can be potentially dangerous and can lead to an overdose. A Klonopin overdose can cause the following symptoms:
- Slow reflexes
- Slowed breathing
On its own, Klonopin rarely leads to fatal overdoses, especially with medical treatment. However, it is possible with very high doses. Either way, if you start to experience these symptoms, you should speak to a medical professional immediately.
Klonopin is more likely to cause a fatal overdose when it’s combined with other benzodiazepines, alcohol, or opioids. When these drugs are combined, they may potentiate each other, which means they can intensify their effects. Your breathing may be slowed to the point of oxygen deprivation, brain, damage, coma, or death.
Seeking Help for a Substance Use Disorder
If you or someone you love is struggling with a substance use disorder involving a benzodiazepine like Klonopin, there may be help available to lead you into long-lasting recovery.
Addiction is a chronic disease, but it can be effectively treated with the right help and services. Plus, when a central nervous system depressant is involved, the safest way to achieve sobriety is through medical detox.
Burrows, D. L., Hagardorn, A. N., Harlan, G. C., Wallen, E. D., & Ferslew, K. E. (2003, May). A fatal drug interaction between oxycodone and clonazepam. Retrieved from from https://www.ncbi.nlm.nih.gov/pubmed/12762549
RxList. (n.d.). Klonopin (Clonazepam): Side Effects, Interactions, Warning, Dosage & Uses. Retrieved from from https://www.rxlist.com/klonopin-drug.htm
U.S. Food and Drug Administration. (2013, October). KLONOPIN TABLETS (clonazepam) Rx only. Retrieved from from https://www.accessdata.fda.gov/drugsatfda_docs/label/2017/017533s059lbl.pdf